Introduction Mushroom poisoning is a rare problem. We report four concomitant cases of amatoxin intoxication, the most deadly cause of mushroom poisoning.
Four women, living together in a convent, were admitted because of nausea, vomiting and diarrhoea. Symptoms started approximately 10 hours after eating wild mushrooms, self-picked in the forest. Laboratory data, 24 hours after ingestion, showed normal liver enzymes in 2 patients and normal INR and bilirubin in all 4 patients. Because of suspected amatoxin intoxication, a therapy with intravenous fluid, N-acetylcysteine and silibinin was started. 36 hours after intoxication, complaints of vomiting and diarrhoea improved in all 4 patients. Blood analysis however showed a dramatic increase of the liver enzymes in 3 of 4 patients (ALT-range 48 hours after ingestion: 558–1762 U/L), and an elevation of bilirubin and INR in all 4 patients. Two patients were transferred to a transplantcentre 48 hours after mushroom poisoning because they developed stage 2 hepatic encephalopathy. With maximal supportive therapy, all patients gradually improved from day 3 on. They were discharged from the hospital between 6 to 10 days after admission.
Our patients showed the typical clinical syndrome of an amatoxin intoxication. This syndrome can be divided into 3 phases. The gastrointestinal phase (starts 6–40 hours after consumption) is characterised by vomiting and diarrhoea and lasts 12–24 hours. In amatoxin intoxication, symptoms develop typically more than 6 hours after ingestion, while other toxic mushrooms cause symptoms earlier, after 0.5–3 hours. Blood analysis at this initial stage shows normal liver and kidney function. A careful history is very important, to avoid the risk that patients are discharged too early with a diagnosis of a common gastroenteritis. The second phase is characterised by an apparent recovery 36–48 hours after ingestion, while biochemistry shows a progressive increase of transaminases. In the third phase (2–6 days after ingestion), patients can develop hepatic failure, often complicated by renal failure. The therapy of amatoxin intoxication consists of supportive care and medical therapy with silibinin and N-acetylcysteine. Therapy with activated charcoal can be beneficial, if started early after the intoxication. We did not treat our patients with activated charcoal because of vomiting and presentation of the patients 24 hours after ingestion. Patients who develop liver failure should be transferred to a transplantcentre.
Conclusion Amatoxin intoxication is a rare cause of liver failure. When suspected, careful monitoring of the liver function and treatment with silibinin and N-acetylcysteine are mandatory.
Disclosure of Interest None Declared.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.